3
$\begingroup$

As I understand it, acquired dysarthria of speech is caused due to problems with motor neurons or other neurological, cerebral and peripheral, conditions in the CNS affecting those. And schizophrenia is primarily a problem in mesolimbic and mesocortical dopaminergic pathways, amongst possibly other problems. Can a purely schizophrenic or psychiatric condition without neurological diagnoses cause dysarthria as a symptom by itself? Or is acquired dysarthria always a sign of a comorbid neurological diagnosis?

$\endgroup$
  • $\begingroup$ My patient is under treatment by risperidon and has dysartheria $\endgroup$ – user11799 Jun 3 '16 at 19:56
1
$\begingroup$

There's one somewhat obscure paper by Varambally et al. (2012) that (apparently) says that dysarthria can be a part of the "Neurological Soft Signs" (NSS) of schizophrenia itself. They examined "32 never-treated patients with schizophrenia" vs healthy controls and found that

A stepwise multiple discriminant analysis identified two ICARS sub-scores to be significant (Kinetic sub-score and Dysarthria sub-score), which accounted for 78% classification.

The broader topic of NSS in schizophrenia (either in patients or even in their relatives) has received a fair bit of attention, but the above is the only paper that mentioned dysarthria in this context. One potential problem that I see is that there isn't a commonly agreed way to measure NSS. One meta-analysis found that three studies used NES, two used SNE, and two the Rossi scale. I looked at these scales briefly and they don't seem to address dysarthria; it's possible that I've missed something and they call it something else...


The question is a bit vague (and given its age and one-time involvement of the asker it seems unlikely it will see clarification). The title seem to ask if medication can also cause dysarthria. Apparently, yes, there is one study by Caroff et al. (2011) which does mention it as an extreme form of (antipshyctohic) drug-induced dystonia:

Dystonia is an acute, alarming involuntary movement disorder that can be painful and distressing, and erodes patient trust and compliance. It is characterized by briefly sustained or intermittent spasms or contractions of antagonistic muscle groups resulting in twisting and repetitive movements or postures. Drug-induced dystonia can affect any muscle group, but most commonly involves the head, neck, jaw, eyes and mouth resulting in spasmodic torticollis, retro- or anterocollis, trismus and dental trauma, forced jaw-opening or dislocation, grimacing, blepharospasm, tongue biting, protrusion or twisting, and distortion of the lips. It is not action or sensory stimulus dependent. More subtle signs, including muscle cramps or tightness of the jaw and tongue with difficulty speaking or chewing, may precede dystonia or occur alone. At the other extreme, dystonia may present as an oculogyric crisis or with other forced eye movements, or with dysarthria, dysphagia and potentially lethal respiratory stridor if pharyngeal or laryngeal musculature is affected. Less frequently observed, dystonia may affect axial, truncal or limb movements occasionally leading to camptocormia, pleurothotonus (Pisa syndrome) or opisthotonus.

The same paper mentions that dysarthria may also occur in the more dangerous neuroleptic malignant syndrome, in which the more classic symptoms of hyperthermia and generalized rigidity also occur (and can be used for differential diagnosis.)

There's one other paper by Mathews et al. (2005) about antipsychotic-induced movement disorders that I've looked at, but it doesn't mention dysarthria. From this I guess that it's a rather rare occurrence as a side-effect of antipsychotic medication. I didn't find anything more detailed about prevalence etc.


$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.